1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin

Discussion in 'Type 2 Diabetes' started by Jaynorwich1, Mar 21, 2016.

  1. Jaynorwich1

    Jaynorwich1 Type 2 · Newbie

    Messages:
    3
    Likes Received:
    12
    Trophy Points:
    43
    i was told 6 weeks ago that I type 2 diabetes, and was put on Metformin that day, I now take 500mg 3 times a day. Dose anyone else really suffer with side affects. I have really bad stomach cramps and pain I get the runs and I am being sick as well.
     
    • Hug Hug x 1
  2. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    3,835
    Likes Received:
    3,071
    Trophy Points:
    198
    Hi @Jaynorwich1 ,

    Welcome to the forums.

    Side effects with Metformin are commonplace I'm afraid. Speak to your doctor about the slow release version, Metformin SR. Many people in your position find this beneficial.
     
    • Agree Agree x 1
  3. himtoo

    himtoo Type 1 · Well-Known Member
    Retired Moderator

    Messages:
    4,675
    Likes Received:
    5,405
    Trophy Points:
    198
    hi there -- welcome to the forum

    hopefully some people on metformin will be along to advise soon

    all the best !!
     
    • Friendly Friendly x 1
  4. knoxy55

    knoxy55 Type 2 · Active Member

    Messages:
    36
    Likes Received:
    27
    Trophy Points:
    58
    Hi

    I cannot tolerate more than 1 Metaformin due to the side effects I was suffering. I didn't have the same symptoms, I felt that I had a cloud hanging over me and my brain felt 'foggy'. Once off the double dose which are the slow release type I began to feel much better. My Diabetic Nurse and the nominate GP who works with all diabetics in the practice, is trying another drug along with taking 1 Metaformin and so far so good. My a.dvise would be for you to go back to your Diabetic Nurse/GP and trying the slow release but if it has the same side effects there are other drugs although Metaformin is the Gold Standard
     
    • Agree Agree x 2
  5. dog-man

    dog-man Type 2 · Member

    Messages:
    21
    Likes Received:
    9
    Trophy Points:
    23
    Did you start the metformin gradually and build up the dose to try and avoid stomach problems?
    That is the correct way to start metformin. Most people then adjust to it and have little problems but some don't. and need to try the slow release version.
     
    • Like Like x 2
  6. Amandamc2711

    Amandamc2711 Type 2 · Active Member

    Messages:
    41
    Likes Received:
    62
    Trophy Points:
    38
    Hi @Jaynorwich1 I was also diagnosed 6 weeks ago and put on the same dose as yourself and had the same side effects. What I found was the less carbs I ate then the less side effects.!the last 2 weeks I've not had any awful problems. The Low Carb High Fat way of eating has also seen my blood readings drop to 6s from 18
     
    • Winner Winner x 1
  7. amgrundy

    amgrundy Type 2 · Well-Known Member

    Messages:
    1,333
    Likes Received:
    4,470
    Trophy Points:
    178
    Hi I was diagnosed in Jan this year with Type2, was put on Metformin 500mg straight away 1 daily for first week then increased to 2 daily the second week. I was one of the unfortunate ones that could not tolerate the standard Metformin I was always bloated and had stomach aches and indigestion. I stuck them out for about 3 weeks then heard from this site that there were SR ones [ slow release] I went back to doctor and he prescribed them for me. First 2 weeks I thought that these ones were giving me same symptons as well but then it all seemed to settle down and I am fine with them now.:)
     
  8. Patricia21

    Patricia21 Type 2 · Well-Known Member

    Messages:
    1,763
    Likes Received:
    6,895
    Trophy Points:
    178
    Hello and welcome.
    It took me about six weeks to get used to taking 1x500mg Metformin SR a day,I nearly gave up then things got better.
    All best wishes
     
  9. dog-man

    dog-man Type 2 · Member

    Messages:
    21
    Likes Received:
    9
    Trophy Points:
    23
    I started on half a tablet, gradually building up to the correct dose.
     
  10. Jaynorwich1

    Jaynorwich1 Type 2 · Newbie

    Messages:
    3
    Likes Received:
    12
    Trophy Points:
    43
    Thank you for the replies, I started off on 1 tablet and increased slowly to 3. My blood glucose readings are still at an average of 16.4, except for the 1 day when day when they dropped to 3.9, if it hadn't of been for my mum noticing that I was having a hypo (she is insulin controlled diabetic) I would of been none the wiser.
    My diabetes nurse ain't all that good, she just talks at me and tell me no doing this no eating that, you will eat this from now on, she is of no help what so ever, she told me I had to keep a record of my blood glucose levels and take them on my next visit, that's all well and good but she wouldn't let me have a meter on prescription, I was told to buy 1 myself from the chemist.
    The Metformin has made me feel so bad that I have had 2 weeks sick leave from work in the past 6weeks, it's got so bad overnight with being sick and stomach cramps and the runs, I have decided to stop taking them till I see my gp on Thursday. It's most prob the wrong thing to do but I just can not take the side affect any more.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook